Open Access
March 2009 Stochastic calculus for fractional Brownian motion with Hurst exponent H>¼: A rough path method by analytic extension
Jérémie Unterberger
Ann. Probab. 37(2): 565-614 (March 2009). DOI: 10.1214/08-AOP413


The d-dimensional fractional Brownian motion (FBM for short) Bt=((Bt(1), …, Bt(d)), t∈ℝ) with Hurst exponent α, α∈(0, 1), is a d-dimensional centered, self-similar Gaussian process with covariance ${\mathbb{E}}[B_{s}^{(i)}B_{t}^{(j)}]=\frac{1}{2}\delta_{i,j}(|s|^{2\alpha}+|t|^{2\alpha}-|t-s|^{2\alpha})$. The long-standing problem of defining a stochastic integration with respect to FBM (and the related problem of solving stochastic differential equations driven by FBM) has been addressed successfully by several different methods, although in each case with a restriction on the range of either d or α. The case α=½ corresponds to the usual stochastic integration with respect to Brownian motion, while most computations become singular when α gets under various threshhold values, due to the growing irregularity of the trajectories as α→0.

We provide here a new method valid for any d and for α>¼ by constructing an approximation Γ(ɛ)t, ɛ→0, of FBM which allows to define iterated integrals, and then applying the geometric rough path theory. The approximation relies on the definition of an analytic process Γz on the cut plane z∈ℂ∖ℝ of which FBM appears to be a boundary value, and allows to understand very precisely the well-known (see [5]) but as yet a little mysterious divergence of Lévy’s area for α→¼.


Download Citation

Jérémie Unterberger. "Stochastic calculus for fractional Brownian motion with Hurst exponent H>¼: A rough path method by analytic extension." Ann. Probab. 37 (2) 565 - 614, March 2009.


Published: March 2009
First available in Project Euclid: 30 April 2009

zbMATH: 1172.60007
MathSciNet: MR2510017
Digital Object Identifier: 10.1214/08-AOP413

Primary: 60F05 , 60G15 , 60G18 , 60H05

Keywords: fractional Brownian motion , stochastic integrals

Rights: Copyright © 2009 Institute of Mathematical Statistics

Vol.37 • No. 2 • March 2009
Back to Top